Kentucky, 2019

Hail and Damaging Winds in Kentucky, June 28, 2019

June 28, 2019 · NWS JKL · 3 events in 2 counties and zones

Isolated severe storms blew down trees across parts of Perry and Knox Counties during the late afternoon hours of June 28, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe storms blew down trees across parts of Perry and Knox Counties during the late afternoon hours of June 28, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 3:27 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 28, 3:27 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
427 PM EDT Fri Jun 28 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 427 PM EDT FRI JUN 28 2019

The mid/upper levels of our local atmosphere continue to be in a
col with high geopotential heights. Ridging is to our NW and SE,
weak troughiness to our SW, and the prevailing westerlies and a
more significant trough are to our NE. At the surface, amorphous
ridging is present. This is resulting in light and erratic winds
throughout the column. Diurnal instability has built up, and
thunderstorms developed over the elevated terrain near the VA
border first today, and then began to spread. With light winds
aloft, there has been very little movement for individual cells,
generally developing and dissipating in the same place. With no
significant features to focus or force the convection, it should
largely die out tonight as surface instability is lost with
cooling.

The same general scenario should remain in place to start the day
Saturday. The greatest POP will be near the VA border late in the
day, where heating of the elevated terrain will make thunderstorm
development a little bit easier than elsewhere. One minor
difference will be the northeast CONUS trough pushing very
slightly southwestward. This will create very light west to
northwest steering flow, mainly over our northeast counties, and
allow for any convection there to at least show some slow
movement to the ESE. Convection should be on the decline again
Saturday night, but could show a little bit more tendency to
linger as the upper trough backs its way toward us.

.LONG TERM...(Sunday through Friday)
Issued at 427 PM EDT FRI JUN 28 2019

The long term period begins with upper level ridging over the
Bahamas and extending east into the Atlantic, with upper ridging
also over the center of the U.S. Upper level low pressure will be
over the far northeast U.S. with general troughing through the mid
Atlantic states. To start the week the ridging will build into the
OH Valley. While there is good model agreement for the first part of
next week, significant model differences develop during the second
half of the long term period, with the GFS continuing to likely be
too quick in breaking down the ridge which will be controlling our
weather. The ECMWF holds onto the ridge longer and keeps heights
higher than the GFS. The midweek breakdown of the upper ridge
advertised by the 12Z operational GFS also seems out of step with
the GEFS. Without ensemble support the operational GFS seems to be
the odd model out.

With the general troughing just to our northeast on Sunday, and
possibly the remnants of an MCS off to our northwest sliding
southeast, there will be a chance of showers and thunderstorms. With
ridging building into the area for Monday the forecast will be dry
on Monday with increasing temperatures. With model differences
developing after the first of the week, the NWS national blend of
models looks good in the handling of the sensible weather for the
forecast as we move into next week. The NBM is much warmer and less
wet than the GFS would suggest next week, which is consistent with
stronger ridging.

Temperatures will average above normal for the coming week, with
highs mostly in the upper 80s to lower 90s. With dewpoints forecast
in the upper 60s to lower 70s for most of next week, overnight lows
will also be warm with lows mostly in the upper 60s to around 70.
Following the idea of upper ridging holding on for most of next week
and surface fronts generally staying well to our north, leads to the
idea of the main shower and thunderstorm chances also staying to our
north. However with the increasing heat and humidity we will see low
chances of daily of showers and thunderstorms from Tuesday onward.
By the end of the period the ridge may finally start to be
suppressed with an increase in shower and thunderstorm chances by
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 126 PM EDT FRI JUN 28 2019

Mostly VFR conditions will occur through the period, with just a
couple of exceptions. There is a slight chance of thunderstorms this
afternoon and evening, but the areas affected would be minimal, and
the probability of precipitation hitting a TAF site is too low to
address in the forecast. There will also be dense fog occurring
in valleys again late tonight into Saturday morning. The fog
managed to make it to KSJS this morning, and have included a
tempo group there for fog/low clouds around dawn. At the other
TAF sites, have used a persistence forecast with no restrictions.
For winds, outside of thunderstorms, they will generally be 5 kts
or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...SBH
AVIATION...HAL
Hazardous weather outlook, Jun 28, 9:28 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1028 AM EDT Fri Jun 28 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1028 AM EDT Fri Jun 28 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a slight chance of a thunderstorm during the afternoon
or evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times Saturday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/CGAL/HAL

In the hours before

Special weather statement, Jun 28, 3:03 PM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Fri Jun 28 2019

KYZ115>117-282030-
Clay-Perry-Leslie-
403 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LESLIE...WEST
CENTRAL PERRY AND SOUTHEASTERN CLAY COUNTIES...

At 401 PM EDT, a cluster of strong thunderstorm was centered near
Bobs Fork, or 7 miles west of Hyden, moving northwest at 10 mph.

Wind gusts of 30 to 40 mph and hail up to half an inch in
diameter are possible with these storms.

Locations impacted include...
Manchester, Hyden, Buckhorn, Enline, Essie, Shoal, Kaliopi, Marcum,
Bobs Fork, Goose Rock, Creekville, Lipps, Hima, Thousandsticks,
Plank, Buckhorn Lake S.P., Spurlock, Peabody, Jacks Creek and Hosea.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3712 8379 3727 8358 3727 8355 3726 8353
      3727 8352 3729 8354 3735 8345 3713 8335
      3697 8357
TIME...MOT...LOC 2001Z 135DEG 10KT 3713 8350

JP
Special weather statement, Jun 28, 3:25 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
425 PM EDT Fri Jun 28 2019

KYZ112-115-117-282100-
Breathitt-Perry-Leslie-
425 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LESLIE...NORTHERN
PERRY AND CENTRAL BREATHITT COUNTIES...

At 424 PM EDT, a strong thunderstorm was located over Lamont, or 7
miles northwest of Hazard, moving northwest at 5 mph.

Wind gusts of 30 to 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Hazard, Buckhorn, Altro, Bush Branch, Hardshell, Lamont, Copland,
Ary, Wolf Coal, Camp Lewis, Wilstacy, Beech, Mosley Bend, Chavies,
Sikes, Rousseau, Noble, Dice, Lunah and Haddix.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3735 8312 3722 8329 3735 8351 3763 8319
TIME...MOT...LOC 2024Z 135DEG 5KT 3735 8327

JP
Special weather statement, Jun 28, 3:29 PM EST, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
429 PM EDT Fri Jun 28 2019

KYZ086-087-116-282115-
Clay-Knox-Bell-
429 PM EDT Fri Jun 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BELL...
NORTHEASTERN KNOX AND SOUTHEASTERN CLAY COUNTIES...

At 428 PM EDT, strong thunderstorms were clustered over Mills, or 13
miles north of Pineville, moving southwest at 15 mph.

Wind gusts of 30 to 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Barbourville, Pineville, Cannon, Artemus, Brightshade, Wallsend,
Emmanuel, Barnyard, Salt Gum, Beverly, Hinkle, Field, Ogle, Erose,
Lipps, Straight Creek, Blanche, Mills, Girdler and Cary.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3672 8370 3691 8394 3709 8369 3699 8352
      3698 8352 3694 8351
TIME...MOT...LOC 2028Z 045DEG 11KT 3695 8366

JP

The radar

The Jackson,KY radar (KJKL), 27 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Perry

When
June 28, 3:31 PM EST
Where
Perry County, Manuel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.350, -83.300

A citizen observed penny sized hail east of Chavies.

Thunderstorm Wind, Perry

When
June 28, 3:53 PM EST
Where
Perry County, 1.1 mi W of Lamont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.350, -83.340

A citizen reported a couple of trees were blown down near the intersection of KY 28 and Spencer Fork Road northeast of Chavies.

Thunderstorm Wind, Knox

When
June 28, 3:55 PM EST
Where
Knox County, 1.77 mi NW of Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.940, -83.650

A trained spotter reported five trees were blown down on Buckeye Branch Road northwest of Mills.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826057, 822898, 822900.